Ask a doctor

Horizontal Line Above Lip After Juvederm Injection?

I had Juvederm injected into my lips, now when I smile I get a horizontal line above my upper lip, is there anything that can be done to correct this? The doc injected botox into the line to try to relax it, it didn't work. Then he said he could inject more filler into the line if I wanted. I declined, I just don't know if that's the proper way to address this or not. He thinks he over-injected the upper lip and when I smile the lip pushes upward. Any suggestions on how to fix this problem.

Doctor Answers (5)

Horizontal Line Above Lip After Juvederm Injection?

+1

          Enzymatic degrading of the overfilled area as well as additional filler to the line can help the appearance here.  Kenneth Hughes, MD Los Angeles, CA


Los Angeles Plastic Surgeon
5.0 out of 5 stars 237 reviews

Line After Juvederm

+1

I inject lips frequently, and this line is typically not caused of volumizing the lip, but is usually already there, as it is caused by the underlying muscle when there is volume loss above the lip (the upper cutaneous lip).  Perhaps Botox did not work because enough was not placed or it was placed in the wrong place, but one cannot put to much either around the lip, as it will drop the lip.  I would not just fill the line, as this can cause some lumps and bumps, I would fill the entire cutaneous lip (the area above the red of your lip) with a soft product, as this is partly due to volume loss and combine it with some Botox.

Sabrina Fabi, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 36 reviews

Horizontal lip lines

+1

I see horizontal  upper lip lines in many patients, although I have never seen it caused by filler in the upper lip. Regardless, filler directly underneath the line can soften it. If it hasn't been there long, the line won't be tacked down or etched, and it should respond beautifully.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Lip line after filler/

+1

I would bet that your lip line was there before the filler and either you notice it more now or it has been accentuated. if you want the filler to be removed hyaluronidase can be injected.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Lip Line after Injections

+1

Hi Kore.  We would be interested to see your smile before the lip injections as we are guessing that this line has been made more visible by the injections rather than created it from scratch.  

With that said, you have a couple options.  The first is to dissolve the product with Vitrase (hyaluronidase).  This is an enzyme that breaks down hyaluronic acid immediately after injecting.

The second option would be to allow the product to dissolve naturally over time.  This would take about 4-6 months normally.  

Finally, we may suggest that next time not getting the body of the lip injected.  If you inject only the border of the lip instead of the body of the lip, you can get many of the some benefits without the added volume associated with causing the line.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.